Tornadoes · United States · Wisconsin · 2022

EF2 tornado, Ridgeville to Sprague, Wisconsin, June 15, 2022

From Ridgeville to Sprague, this EF2 tornado ran 22.9 miles across Monroe and Juneau counties on June 15, 2022, touching down at 3:57 PM CDT and reaching 250 yards wide. It killed nobody and injured 2, and did $800,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mphthis tornado

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF2
Date
June 15, 2022
Touchdown
3:57 PM CDT (20:57 UTC)
Lifted
4:34 PM CDT (21:34 UTC)
On the ground
37 minutes
Path length
22.9 miles (36.8 km)
Path width
250 yards (229 m)
Deaths
0
Injuries
2
Property damage
$800,000
Counties
Monroe and Juneau counties
Touchdown point
43.894, -90.515
Lift-off point
44.116, -90.182
Record number
2206151457-01

The damage survey

58 damage points were recorded along this path by NWS ARX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 115 mph.

  • House damage was fm tree falling on it
  • Damage to trees north of point

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Two rounds of storms moved across western Wisconsin during the late morning and afternoon of June 15th. The morning storms produced some hail and wind damage. Quarter sized hail fell in Stoddard (Vernon County) and trees were blown down southeast of La Crosse (La Crosse County). The afternoon storms were stronger and produced three tornadoes along with wind damage. An EF2 tornado developed south of Tomah (Monroe County) and tracked northeast into the Necedah Wildlife Refuge (Juneau County) before dissipating. This tornado produced extensive tree damage, some structural damage to buildings south of Wyeville (Monroe County) and blew over several semis along Interstate 90/94 resulting in two injuries. Monroe County declared a state of emergency. An EF1 tornado moved across rural portions of Vernon County east of La Farge (Vernon County) causing mainly tree damage. A second EF1 tornado developed very near Mauston (Juneau County) and then tracked through the city before moving northeast and dissipating just west of the Wisconsin River south of Castle Rock Dam. The hospital and several other buildings in Mauston sustained some structural damage, mainly to roofs. Several mobile homes on the east side Mauston were damaged by downed trees from the tornado.

An EF2 tornado developed south of Tomah and moved northeast before crossing into Juneau County north of Shennington. The tornado crossed Interstates 90 & 94 and passed just to the east of Wyeville. Along its path, extensive tree damage occurred with some downed trees landing on homes, numerous semis were tipped over along Interstate 90/94 resulting in two injuries, a metal farm shed near Oakdale had several pieces of metal removed, and a few structures near Wyeville sustained damage, including at least one farm outbuilding that was destroyed. Up to three hour delays occurred along Interstate 90 after the tornado moved through. Monroe County declared a state of emergency.

This EF2 tornado developed in Monroe County and moved into Juneau County northwest of Cutler. The tornado moved northeast and dissipated in the Necedah Wildlife Refuge. Extensive tree damage occurred along the path.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the tornado touched down at Jun 15, 3:33 PM CDT, 24 minutes earlier.

Area forecast discussion, Jun 15, 3:33 PM CDT, 24 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
333 PM CDT Wed Jun 15 2022

.DISCUSSION...(This evening through Wednesday)
Issued at 332 PM CDT Wed Jun 15 2022

Key Messages:

 - Severe potential late this afternoon into this evening

 - Windy conditions Thursday

 - Hot conditions Sunday into early next week

his evening into Thursday

Latest water vapor satellite imagery shows vigorous shortwave trough
embedded southwest flow aloft over the eastern Dakotas/western
Minnesota. Out ahead of the shortwave trough...showers/storms have
begun to redevelop over much of Minnesota and western
Wisconsin...per latest mosaic radar. Latest SPC analysis indicate
southwest/central Wisconsin and northeast Iowa have begun to have no
surface convective inhibition and surface based CAPE of 3000 to 4500
j/kg. In combination...of decent low level 0-1km
shear...approximately 10 to 20 knots...and effective shear of 40 to
50 knots. Storms are expected to be severe this afternoon and into
early this evening. With decent low level shear and deep shear over
the forecast area...main threats will be tornadoes...damaging winds
and large hail. Locally heavy rain will also be possible...with
precipitable water values of 1.5 to 2 inches across the area.

Shortwave trough and associated surface features will track east of
the region tonight into Thursday. This will allow for drier airmass
to advect into the region. Subsidence behind the shortwave
trough/pressure gradient tightens behind surface front and winds
mixing down aloft will increase wind speeds of 20 to 25 mph and
gusts 35 to 40 miles per hour possibly...as bufkit soundings show
top of mix layer winds to be 35 to 38 knots across the northern
portions of the forecast area.

Friday into Saturday

Surface ridge builds into the Upper Great Lakes Region/Upper
Mississippi River Valley Friday into Saturday and provide dry
weather and more comfortable temperatures across the forecast area.
High temperatures are expected to be in the upper 70s to lower 80s.

Main forecast concerns Saturday night into Wednesday are hot
conditions Monday into Tuesday. The 15.12z GFS/ECMWF are in decent
agreement building upper level ridge into the central United States
Monday into Tuesday. 925mb temperatures will warm to plus 22 to plus
25 degrees celsius and the 15.00z NAEFS indicate plus 2 to plus 2.5
standard temperature anomalies over the forecast area. High
temperatures are expected to climb into the upper 80s to middle 90s
Monday into Tuesday. A couple of shortwave energy overtopping the
upper level ridge will flatten the upper level ridge Tuesday night
into Wednesday. These pieces of energy will provide a small chance
of showers/storms late Tuesday into Wednesday across much of the
forecast area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1233 PM CDT Wed Jun 15 2022

Main taf concerns are showers and thunderstorms to impact the taf
sites this afternoon. Then windy conditions Thursday. A cold front
will track across the area this afternoon. Showers/storms are
expected along the front and impact the taf sites this afternoon.
However...the showers/storms will impact RST taf early to middle
of the afternoon and move east of the taf site by 20-21z
timeframe. Expect the showers/storms to impact the LSE taf site
through 23z. Storms could be severe this afternoon. MVFR or IFR
conditions are expected in the heavier/stronger showers/storms.
Behind the cold front clearing skies and drier airmass is expected
to filter into the region. Low level wind shear will be possible
after 10z to around 14z at taf sites. Winds will mix down from
aloft after 14z and gusts up to 35 knots late in the taf period.

&&

.HYDROLOGY...
Issued at 332 PM CDT Wed Jun 15 2022

With a couple of rounds of convection in the last couple of
days...any additional heavy rainfall late this afternoon into this
evening could cause flash flooding. Airmass is very moist and
precipitable water values are 1.5 to 2 inches across the forecast
area.  Areas that have been affected by higher amounts in the
previous couple of days will be more susceptible to flash
flooding.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DISCUSSION...DTJ
AVIATION...DTJ
HYDROLOGY...DTJ
Hazardous weather outlook, Jun 15, 12:33 PM CDT, 3 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1233 PM CDT Wed Jun 15 2022

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-162145-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
1233 PM CDT Wed Jun 15 2022

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa...and southwest into central
Wisconsin.

.DAY ONE...This Afternoon and Tonight

Severe storms are likely this afternoon through early evening.
Hazards include very large hail, tornadoes, damaging winds, and
heavy rain. Strong tornadoes are possible, especially across
southwest and central Wisconsin. Localized flash flooding could
occur.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

In the hours before

Local storm report, Jun 15, 12:32 PM CDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1232 PM CDT WED JUN 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     HAIL             1 S SPARTA              43.93N 90.81W
06/15/2022  M0.50 INCH       MONROE             WI   PUBLIC

&&

EAD
Local storm report, Jun 15, 12:34 PM CDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1234 PM CDT WED JUN 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1233 PM     HEAVY RAIN       RICEVILLE               43.36N 92.55W
06/15/2022  M1.80 INCH       MITCHELL           IA   PUBLIC

&&

EAD
Local storm report, Jun 15, 12:43 PM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1243 PM CDT WED JUN 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1241 PM     TSTM WND DMG     4 SSE LA CROSSE         43.77N 91.22W
06/15/2022                   LA CROSSE          WI   BROADCAST MEDIA

            NUMEROUS TREES AND BRANCHES DOWN, INCLUDING
            ONE LARGE TREE UPROOTED.

&&

EAD
Local storm report, Jun 15, 12:53 PM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1253 PM CDT WED JUN 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1252 PM     HEAVY RAIN       1 N TOMAH               44.00N 90.50W
06/15/2022  M0.40 INCH       MONROE             WI   AMATEUR RADIO

&&

EAD
Special weather statement, Jun 15, 2:15 PM CDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service La Crosse WI
215 PM CDT Wed Jun 15 2022

IAZ010-011-029-030-MNZ096-WIZ041-042-053-054-152100-
Winneshiek-Allamakee-Fayette-Clayton-Houston-La Crosse-Monroe-
Vernon-Crawford-
Including the cities of Decorah, Waukon, Oelwein, Elkader,
Caledonia, La Crosse, Sparta, Tomah, Viroqua,
and Prairie Du Chien
215 PM CDT Wed Jun 15 2022

...Severe Thunderstorms Risk Now Increasing...

Conditions suggest that over the next two hours, severe
thunderstorms will rapidly develop along a broad swath of counties
near the Mississippi river, mainly south of La Crosse initially.

The potential for tornadoes, large hail, and damaging wind will
increase as the afternoon wears on. Some strong tornadoes may also
occur.

These thunderstorms will continue to move east into other portions
of western and central Wisconsin through late afternoon.

Be prepared and have two weather sources. Go to the basement or an
interior room without windows if a tornado warning is issued for
your area.

Baumgardt
Local storm report, Jun 15, 3:49 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
349 PM CDT WED JUN 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     TSTM WND GST     PATCH GROVE             42.94N 90.97W
06/15/2022  M65 MPH          GRANT              WI   FIRE DEPT/RESCUE

            ALSO REPORTED PEA SIZE HAIL.

&&

EAD

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Green Bay/Straub, WI (KGRB), 12:00Z

9.0 hours before the tornado, 187 km from the path. June 15, 2022.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2022-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1556 joules per kilogram, CIN -161, lifted condensation level 1252 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2022-06-15The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -27 square meters per square second, 0 to 6 km bulk shear 33 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1556 J/kg
Mixed-layer CIN
-161 J/kg
Surface CAPE
1701 J/kg
Mixed-layer LCL
1252 m above ground
0-6 km bulk shear
33 kt
0-1 km bulk shear
19 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3
0-3 km lapse rate
5.1 K/km

Open this sounding in Storm Lab

Green Bay/Straub, WI (KGRB), 00:00Z

3.0 hours after it, 187 km from the path. June 16, 2022.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2022-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1369 joules per kilogram, CIN -23, lifted condensation level 1711 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2022-06-16The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 177 square meters per square second, 0 to 6 km bulk shear 49 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1369 J/kg
Mixed-layer CIN
-23 J/kg
Surface CAPE
3078 J/kg
Mixed-layer LCL
1711 m above ground
0-6 km bulk shear
49 kt
0-1 km bulk shear
28 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
315 m²/s²
Significant tornado parameter
0.6
Supercell composite
18.5
0-3 km lapse rate
7.9 K/km

Open this sounding in Storm Lab

The surface observations

Camp Douglas - Volk Field (VOK), 11 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The La Crosse radar (KARX), 70 km away, was scanning. The volume nearest the touchdown began at 20:59 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2022 tornado in WisconsinEvery tornado in Wisconsin since 1950Warnings in force in Wisconsin nowThe forecast where you are

The other tornadoes of June 15, 2022

13 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 154:07 PM CDTEF1Vernon, WI5.4200$300,000
June 154:43 PM CDTEF1Juneau, WI8.2100$775,000
June 155:34 PM CDTEF1Shawano, WI9.5125
June 155:41 PM CDTEF1Waushara, WI4.8100$645,000
June 155:46 PM CDTEF1Shawano, WI0.650
June 155:52 PM CDTEF1Waupaca, WI3.1120
June 156:09 PM CDTEF1Outagamie, WI8.280
June 156:10 PM CDTEF0Outagamie, WI9.4400
June 156:31 PM CDTEF2Marinette, WI1.9375$4.0 million
June 156:34 PM CDTEF1Marinette, WI6.6200
June 156:45 PM CDTEF1Marinette, WI8.5120
June 157:00 PM CDTEF1Marinette, WI0.7115
June 159:20 PM CDTEF0Greenwood, KS0.4100

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.